An 82‐year‐old woman with chronic kidney disease was admitted to the hospital with a one day history of confusion, fever, and acute on chronic renal failure. She was empirically treated with vancomycin, cefepime, and fluids with rapid improvement. By hospital day 2 she was fully oriented and back to her baseline. Blood cultures grew Enterobacter, and cefepime was continued with renal dosing for an estimated glomerular filtration rate of 39. Over the subsequent two days she became increasingly disoriented and somnolent. Head and abdominal CT scans were unrevealing and repeat blood and urine cultures were negative. By hospital day 5, she was nonverbal and minimally arousable. She was afebrile with stable hemodynamics. Physical examination revealed occasional rhythmic motions of her head. She did not follow commands, opened her eyes only intermittently to stimuli, and was moving all extremities without identifiable focal deficits. Complete blood count, electrolytes, liver function tests, urinalysis, ammonia, and morning cortisol were within normal limits, and her creatinine returned to baseline. Due to an unclear etiology for her deterioration and concern for cefepime toxicity, cefepime was discontinued and levofloxacin initiated. On hospital day 7, the patient began improving, and 48 hours after discontinuation of cefepime, she was alert, following commands, and interactive with no neurologic deficits.
Cefepime has been linked to neurotoxicity including impaired consciousness, disorientation, myoclonus, and nonconvulsive seizures. The risk appears to be increased in the elderly and in patients with chronic kidney disease, even with appropriate dosing. We describe a case of profound cefepime neurotoxicity. Our patient was elderly, with resolving acute on chronic kidney injury, who developed progressive symptoms beginning 48 hours after initiation of antibiotics. Her course was characterized by disorientation followed by severe encephalopathy verging on a comatose state. The jerking motions were likely myoclonus, though seizures are possible; she improved prior to EEG testing. With discontinuation of cefepime, she fully recovered without undergoing additional invasive or costly diagnostic testing.
A versatile antibiotic, cefepime is commonly used in the inpatient setting, where elderly patients often have fluctuating renal function. Given the complexities of this population, it is difficult to know the precise incidence of this complication. However, clinicians should keep this in mind for patients with altered mental status consistent with a toxic metabolic picture and no clear culprit. In this setting, a therapeutic trial of cefepime cessation should be considered. This may help avoid invasive, costly, and unnecessary diagnostic procedures. Here we report a case of cefepime neurotoxicity in a patient with full recovery after discontinuation of the antibiotic.